Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 236, NWS St. Louis, MO

July 22, 2004Cole County, Moniteau County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 22, 2004, 6:30 PM CDT for Cole County, Moniteau County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2004, 6:30 PM CDT (23:30 UTC)
Expired
Jul 22, 2004, 7:15 PM CDT
In force
45 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Cole County, MO, Moniteau County, MO

The radar

The St Louis radar (KLSX), 156 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
671 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 222330
SVRLSX
MOC051-135-230015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
629 PM CDT THU JUL 22 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLE COUNTY IN CENTRAL MISSOURI
  SOUTHEASTERN MONITEAU COUNTY IN CENTRAL MISSOURI

* UNTIL 715 PM CDT

* AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HIGH POINT...MOVING EAST AT 10 MPH. THE
  PRIMARY THREAT FROM THIS STORM WILL BE DAMAGING HAIL.

* LOCATIONS IMPACTED INCLUDE...
  MCGIRK
  RUSSELLVILLE
  CENTERTOWN
  ST. MARTINS
  BRAZITO
  HICKORY HILL

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3864 9262 3847 9268 3835 9223 3859 9216

$$

WDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 5:00 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 22, 5:00 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
500 PM CDT THU JUL 22 2004

.DISCUSSION...
HEAT ADVSRY CRITERIA STRUGGLED TO BE MET ACRS CNTRL MO AND ERN
OZARKS THIS AFTN.  SHOWING NO SIGNS OF BEING REACHED...SO WL CANCEL
HEAT ADVSRY ERL FOR THESE AREAS...OTRW...WL ALLOW TO EXPIRE AT 00Z
FOR RMNDR OF ADVSRY...INCL STL METRO AND SWRN IL.

CURRENTLY AND FOR TNGT...NMRS BDRYS EXIST ACRS FA ATTM.  FIRST CAME
THRU MUCH OF FA THIS MRNG FM MCS OVR SRN IA AND RESIDES OVR SERN
MO...WHILE OTRS ARE FEEDING OFF OF CURRENT CONVECTION IN SWRN IL.
STILL ANOTR HAS SETTLED JUST S OF I-70 CORR.  MAIN BDRY/CDFNT STILL
IS TO OUR N IN EXTRM SRN IA. HI LVLS OF MOISTURE/INSTABILITY WL EXIST
ACRS NRN/CNTRL PRTNS OF FA THRU TNGT AND THEREFORE KEY WL BE
IDENTIFYING BDRYS.  BELIEVE THE TWO BDRYS THAT WL PLAY THE BIGGEST
ROLE ARE THE ONE JUST S OF I-70 CORR AND MAIN FNT.  COMBINED WITH
WK UPR LVL DISTURBANCES MOVG THRU LATE TNGT ACRS CNTRL THIRD OF FA...
SAW NO REASON TO DISAGREE WITH LKLY POPS FOR NRN TWO THIRDS OF FA.
RETAINED CHC FOR SRN THIRD.  MOS TEMPS LOOKED IN BALLPARK.

12Z MDLS ADVERTISE W-E ZONAL FLO CONTG ACRS CNTRL CONUS THRU WKND
BFR STG S/WV MOVS INTO AREA ERL NXT WK.  SERIES OF WK S/WVS WL MOV
THRU NXT FEW DAYS...MAINLY DURG FRI...AND THEN AGAIN ACRS SRN FA ON
SAT.  ON SFC FEATURES...CDFNT WL PUSH THRU MOST OF FA TNGT AND THEN
SLOW DOWN ACRS SRN FA FOR FRI BUT EVENTUALLY PUSH THRU.  UNUSUALLY
STG CANADIAN HI PRES WL THEN SLOLY BLD IN FRI NGT THRU THE WKND
DOMINATING THE WX SCENE.  GFS SEEMS TO HV SLGTLY BTR HANDLE ON UPR
LVL DISTURBANCES AND TENDED TO FLW ITS SOLN MORE...WHICH WL KP PCPN
CHCS ACRS CNTRL/SRN PRTNS OF FA LONGER...THRU SAT.

HV REMOVED THUNDER PSBLTYS AFT FRI AFTN AS INSTABILITY RPDLY DECR
AND HI PRES BLDS IN.  FRONTOGENESIS INTERSECTING NRN EDGE OF DP
MOISTURE WAS MAIN RSNG FOR KPG PCPN CHCS THRU FRI NGT/SAT...ESP IN
SRN FA.  OTRW MAIN STORY WL BE UNUSUALLY COOL TEMPS FOR LATE JULY.
MOS SEEMS TO HV GOOD HANDLE ON STRENGTH OF HI PRES...AS CLOSE TO
1030MB HI BLDS SWD TWDS MID MS VLY...AND THEREFORE BOUGHT ITS FCST
OF MID-UPR 50S FOR FRI NGT THRU MON NGT.  IF THIS IS CORRECT...RECORD
LOWS MAY FALL.

FOR THE EXTDD PD (SUN NGT - THU)...MAIN STORY FOR THIS PD WL BE THE
PROLONGED PD OF BLO NORMAL TEMPS...AT THE CLIMATOLOGICALLY HOTTEST
TIME OF THE YR.  ALL MED RANGE MDLS ARE AT A CONSENSUS THAT A LRG
AND UNUSUALLY STG CANADIAN SFC HI PRES WL DOMINATE MUCH OF THE MID
MS VLY THRU WED...WHEN IT WL MOV OFF TO THE E...SIGNALLING A RTRN
TWDS SEASONABLE LATE JULY TEMPS.  MDLS HV BEEN SHOWING THIS FOR SVRL
RUNS NOW AND CAN WITH RSNBL CONFIDENCE FCST THESE COOL TEMPS...CLOSE
TO GFSX MOS VALUES.

THE OTR FCST PROB THIS PD WL BE REX-BLCKD S/WV THAT WL SLOLY MEANDER
ITS WAY THRU THE MID MS VLY DURG THE ERL PART OF THIS PD (SUN NGT
THRU TUE)...EVENTUALLY TURNING NEWD INTO THE GRTLKS RGN BY WED/THU.
INITIAL SFC FNT WHICH PLOWED THRU DAYS BFR WL HV SCOURED OUT MUCH OF
THE MOISTURE...BUT NWRN EXTREMITY OF MOISTURE AT MID LVLS XPCTD TO
LINGER ACRS SRN MO/SRN IL WITH PWATS IN EXCESS OF 1.5.  THIS
MOISTURE MAY PLAY A ROLE IN SHRA DVLPMT SUN NGT THRU TUE ACRS EXTRM
SRN/ERN PRTNS OF FA AS MID LVL S/WV MOVS ACRS FA INTERSECTS WITH
THIS RESIDUAL MOISTURE AND GETS MORE ORGANIZED WITH SFC WAVE DVLPG
ALG FNTL BDRY TO OUR S AND TRACKING NEWD INTO OH VLY.  WHAT DOES
DVLP ON BACKSIDE OF THIS SFC LO...OUR AREA WL BE NEAR THE BACKEDGE
OF...SO FOR NOW ONLY HV SLGT CHC POPS.  INTRSTG TO NOTE THAT MOST
RECENT 12Z GFS RUN IS MORE AGGRESSIVE WITH DVLPG CLOSED LO JUST TO
THE N OF FA ERL NXT WK.  GIVEN THIS IS THE FIRST RUN OF ADVERTISING
THIS...AND CLIMO STGLY AGAINST IT...WL DISREGARD FOR NOW.
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVSRY TIL 7 PM FOR STL METRO AREA.
IL...HEAT ADVSRY TIL 7 PM FOR STL METRO AREA AND SOUTHWEST IL.
&&

TES
Hazardous weather outlook, Jul 22, 4:30 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
430 PM CDT THU JUL 22 2004

ILZ064-065-069-070-074-079-100>102-MOZ061-063>065-075-231200-
BOND IL-CLINTON IL-FAYETTE IL-JEFFERSON-MADISON IL-MARION IL-
MONROE IL-RANDOLPH IL-ST CHARLES-ST CLAIR IL-ST LOUIS-ST LOUIS CITY-
STE GENEVIEVE-WASHINGTON IL-
430 PM CDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EAST CENTRAL AND
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING.
NUMEROUS BOUNDARIES WILL INTERSECT HIGH LEVELS OF MOISTURE AND
INSTABILITY TO PRODUCE SCATTERED THUNDERSTORMS TONIGHT.  DURING THE
EVENING HOURS...INSTABILITY WILL BE HIGH ENOUGH TO ENABLE SOME
STORMS TO REACH SEVERE LIMITS.  PRIMARY THREATS WILL BE DAMAGING
WINDS AND LARGE HAIL.

HEAT INDICES WILL REMAIN AT DANGEROUS LEVELS THROUGH THE EARLY
EVENING HOURS.  HOT AIR COMBINED WITH HIGH LEVELS OF HUMIDITY WILL
RESULT IN HEAT INDICES BETWEEN 100 AND 105 DEGREES THROUGH 7 PM.
THUS...THE HEAT ADVISORY WILL BE ALLOWED TO EXPIRE AT 7 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

ILZ058>060-095>099-MOZ018-019-026-027-034>036-041-042-047>052-059-
060-062-072>074-084-085-099-231200-
ADAMS IL-AUDRAIN-BOONE-BROWN-CALHOUN IL-CALLAWAY-COLE-CRAWFORD-
FRANKLIN-GASCONADE-GREENE IL-IRON-JERSEY IL-KNOX-LEWIS-LINCOLN-
MACOUPIN IL-MADISON-MARION-MONITEAU-MONROE-MONTGOMERY-MONTGOMERY IL-
OSAGE-PIKE-PIKE IL-RALLS-REYNOLDS-SHELBY-ST FRANCOIS-WARREN-
WASHINGTON-
430 PM CDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING.
NUMEROUS BOUNDARIES WILL INTERSECT HIGH LEVELS OF MOISTURE AND
INSTABILITY TO PRODUCE SCATTERED THUNDERSTORMS TONIGHT.  DURING THE
EVENING HOURS...INSTABILITY WILL BE HIGH ENOUGH TO ENABLE SOME
STORMS TO REACH SEVERE LIMITS.  PRIMARY THREATS WILL BE DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

TES

In the hours before

Local storm report, Jul 22, 2:55 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
255 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             NOKOMIS                 39.30N 89.29W
07/22/2004  0.88 INCH        MONTGOMERY         IL   TRAINED SPOTTER

&&

PRZYBYLINSKI
Local storm report, Jul 22, 4:34 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
434 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 S ALBERS              38.52N 89.62W
07/22/2004  0.88 INCH        CLINTON            IL   TRAINED SPOTTER

&&

PRZYBYLINSKI
Local storm report, Jul 22, 5:14 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
514 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             HOYLETON                38.45N 89.27W
07/22/2004  0.75 INCH        WASHINGTON         IL   LAW ENFORCEMENT

&&

PRZYBYLINSKI
Local storm report, Jul 22, 5:30 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
530 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             RICHVIEW                38.38N 89.18W
07/22/2004  0.88 INCH        WASHINGTON         IL   TRAINED SPOTTER

            DIME TO NICKLE SIZE NEARLY COVERING THE GROUND IN
            RICHVIEW.

&&

PRZYBYLINSKI
Local storm report, Jul 22, 5:32 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
532 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             4 S GERMANTOWN          38.49N 89.54W
07/22/2004  0.88 INCH        CLINTON            IL   TRAINED SPOTTER

&&

PRZYBYLINSKI
Local storm report, Jul 22, 6:02 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
602 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND DMG     RICHVIEW                38.38N 89.18W
07/22/2004                   WASHINGTON         IL   TRAINED SPOTTER

            SEVERAL LARGE TREE LIMBS DOWN IN THE TOWN OF RICHVIEW AT
            522 PM CDT. ONE HOME WAS DAMAGED BY THE TREES.

&&

PRZYBYLINSKI

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.